Acthar treatment: week 7 & Rituxan treatment: week 1

After six weeks on Acthar with no improvement, I started Rituxan this week.

We have not given up all hope on Acthar. I will complete the 12 week course. We hope that in conjunction with Rituxan I can kick this flare-up into suppression.

I was given Rituxan in 2007 when I had my initial attack of dermatomyositis. Imuran and Prednisone were not able stop my CPKs from rising back then. At the time my Rheumatologist wanted me to try Intravenous immunoglobulin (IVIG) or Rituxan. We decided on the latter as the doc had read reports of good results of it treating myositis. I did three infusions spaced two weeks apart. Infusions were done at a local cancer treatment center as my Rheumatologist had no experience with the drug.

I credit Rituxan for getting my dermatomyositis under control back then. Between 2007 and this year I have had no flare-ups.

The only drug I have been on all this time is Imuran, an immunosuppressant.

A question I get now and again is why I did not go back on Rituxan straight away given my past success on it.  It is not a drug I take lightly which was why I was hoping to have success with using Acthar first.

My health insurance company approved me for Rituxan back in April, but that too was not without a fight. As part of its condition of approving it I was required to do a hepatitis panel (blood work). As a side-effect, Rituxan could cause the hepatitis virus to become active.

With the current flare I am going to have four weekly Rituxan infusions.

This time round my Rheumatologist now has an infusion center and so I am with other patients with auto-immune conditions.

The first infusion took over seven hours. I am hoping the next ones will go slightly quicker. I get an IV infusion through the back of my hand. I am also given aspirin and Benadryl for minor pain and to prevent adverse reaction. I am also administered Solu-Medrol which is an anti-inflammatory. I did get a slight reaction at first, red faced and flushed feeling, and so I got more Benadryl. I also got a slight burning sensation at the IV site which went away after about twenty minutes. At the end I get a saline solution IV.

I was prepared for the seven hour hook-up and brought along snacks, Gatorade, a good book and some audio-books. Nicole made a good point not to bring along anything too heavy reading as the Benadryl does make you quite sleepy. (Nicole here! I actually meant he should bring something funny, so that his mood would be better getting the infusion. No need to make  treatment day any more depressing – he wanted to bring “Midnight’s Children” by Salman Rushdie, I suggested some David Sedaris instead!)

I did get to learn about other auto-immune conditions from patients there that day such as Rheumatoid Arthritis (RA) and Ankylosing Spondylitis (AS). With my dermatomyositis I have some pain, but it never gets above a 3 on a 10 point scale. It was very humbling to learn how much pain people with other auto-immune conditions have.

I did not experience any other side-effects through-out the infusion or that night.

The next day I did feel very flushed in the morning. I have previously had the same side effect when I was on Niacin.

My face was very red but this time I did not have an itchy or red chest. Some people I met that day thought I had too much sun! The joke around our house is I get an “Irish Tan” (sunburn) but this time around it was definitely the drugs.

The last few days I have been fine. Went back to the ophthalmologist for a check-up on the retinal tear repair – check out my wonky dilated eye!

image

Advertisements

2 thoughts on “Acthar treatment: week 7 & Rituxan treatment: week 1

  1. Mo. I am sorry that you have not gotten positive results with the Acthar, but hope that the Rituxin gets your DM under control as it did 7 years ago. I didn’t realize that the Rituxin infusions took so long, but that should give you an opportunity to get in some good reading and a nice long nap. Best regards. John

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s